What are Sulphonamide Allergies?
Sulphonamide antibiotics are a group of synthetic drugs, which have antimicrobial properties. These drugs like sulfamethoxazole and sulfisoxazole were commonly prescribed earlier to treat various types of infections; in fact, sulphonamides were the first widely used antibiotics and paved the way for the antibiotic revolution.
Sulphonamide antibiotic allergy has an occurrence of 3% and is almost same to penicillin. Sulphonamides can cause an allergic reaction from mild to severe and can also result in an anaphylactic shock which can be fatal.
Sulphonamide allergy may be caused by the following antimicrobial drugs:
- Trimethoprim-sulfamethoxazole, sulfadiazine, sulfisoxazole, and dapsone.
- Topical sulphonamide preparations of sulfacetamide, silver sulfadiazine and sulfanilamide.
Some diuretics and anti-diabetic drugs also have the sulphonamide group, however, people who are allergic to sulphonamide antibiotics are not necessarily allergic to sulphonamide non-antibiotics. However, they are likely to be allergic to other sulphonamide antibiotics.
The intensity and severity of a sulphonamide allergy attack can vary from person to person and with the dose of the drug given. Sulphonamides can cause an allergy at various sites of the body.
- Skin Symptoms -Patients complain of irritation, rashes, and hives. There may be burning sensation with severe itching and redness of the skin. Swelling may occur and patients may also complain of intense sensitivity to light. A serious skin reaction called Stevens-Johnson syndrome / Toxic epidermal necrolysis may occur where sheet-like skin and mucous membranes are lost. It may result in dehydration, infection, shock, and clotting of blood, and can even be fatal.
- Respiratory Symptoms - Certain individuals may experience difficulty in breathing with wheezing.
- Anaphylaxis - In severe cases, patients may experience nausea, vomiting, drop in blood pressure, wheezing, and rapid heartbeat. Anaphylaxis is an emergency, which requires prompt medical care.
- Blood Disorders - The allergic reaction can also cause a decrease in red blood cells, white blood cells and platelet counts.
- Other Symptoms- Other symptoms of the reaction include kidney and liver damage. Fulminant hepatic necrosis may occur.
There is no particular blood or skin test for diagnosing this allergy. The only way for diagnosis and confirmation is by symptom presentation and history of intake of sulphonamides preceding the allergic reaction.
Avoidance of sulphonamide antibiotics is the mainstay of treatment. Anti-allergy medications called antihistamines should be started immediately in case of a mild acute attack. In cases of difficulty in breathing, bronchodilators are given. In cases of emergencies with anaphylaxis, hospitalization is required where adrenaline injections are administered. Depending on the severity of the reaction, corticosteroids may also be given.
If you have had an allergic reaction with sulphonamides earlier, avoid certain foods during recovery period which contain sulphur and can interfere with the process of healing. These include celery, jams, radish, turnips, jelly, garlic, eggs, canned foods and packed and preserved food. The best way to prevent another allergic attack is total avoidance of sulphonamide drugs in the future. Other drugs which contain compounds similar to sulphonamides and other derivative of sulphur should also be avoided if possible.
- Sulphonamides are a group of synthetic antibiotics used to treat many infections.
- They inhibit the growth of bacteria by interfering with their metabolism.
- They are sold on physician prescription only and are available usually in the form of a tablet or oral solution, or for local application.
- Sulphonamides can interact with a number of other drugs. Sulphonamides are totally contraindicated in pregnant and lactating women.
- Side effects to sulphonamides are very common and a sulphonamide allergy is the commonest drug allergy reaction.
- Sulphonamides may increase the skin's sensitivity to light.
- Not only sulphonamides all drugs have an ability to cause adverse reactions. Avoidance of the particular medication seems the only solution, however, it is impossible to avoid an allergic reaction totally.
- If you know you are allergic to a particular compound, make sure your family members know it too. Teach them how to handle your condition in case of an emergency reaction. Wear a bracelet or carry some card which states your medical history including allergies. It would be a good idea to carry an epinephrine auto-injector in case of any medical emergency.
- Slatore CG, Tilles SA. Sulfonamide hypersensitivity. Immunol Allergy Clin North Am 2004;24:477-90.
- Johnson KK, Green DL, Rife JP, Limon L. Sulfonamide cross-reactivity: fact or fiction? Ann Pharmacother 2005;39:290-301.
- Strom BL, Schinnar R, Apter AJ, et al. Absence of Cross-Reactivity between Sulfonamide Antibiotics and Sulfonamide Nonantibiotics, N Engl J Med 2003;349:1628-35.
- Brody, T. M., J. Larner, K. P. Minneman, and H. C. Neu. Human Pharmacology: Molecular to Clinical, 2nd ed. St. Louis: Mosby Year-Book, 1995.
Latest Publications and Research on Sulphonamide AllergyAntibiotic hypersensitivity and adverse reactions: management and implications in clinical practice. - Published by PubMed
The role of drug, dose, and the tolerance/intolerance of new drugs in multiple drug hypersensitivity syndrome. - Published by PubMed